California, 2004

Wildfire in California, July 14, 2004

July 14, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Tulip Fire, it consumed 151 acres in the Sedco Hills area near Lake Elisnore. three fire fighters suffered heat exhaustion.

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Tulip Fire, it consumed 151 acres in the Sedco Hills area near Lake Elisnore. three fire fighters suffered heat exhaustion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 14, 8:00 AM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 14, 8:00 AM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
900 AM PDT WED JUL 14 2004

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY AND THURSDAY...
DECREASING FRIDAY THROUGH SUNDAY. A FEW THUNDERSTORMS COULD DRIFT WEST
OF THE MOUNTAINS THIS AFTERNOON AND THURSDAY AFTERNOON. THUNDERSTORMS
HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY
WINDS AND HAIL. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. STRONG HIGH PRESSURE ALOFT
WILL CONTINUE HOT WEATHER INLAND...SLOWLY COOLING THROUGH EARLY NEXT
WEEK AS THE HIGH WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...FORECAST ON TRACK THIS MORNING. LARGE AREA OF MOISTURE
AND CLOUDS APPROACHING FROM THE SE. SRN DESERT DEW POINTS HAVE
INCREASING INTO THE LOW 70S. THE 12Z NKX SOUNDING SHOWED PW INCREASING
TO 1.13 INCH WITH S TO SE WINDS ALOFT RANGING FROM ABOUT 10 KT AT
10000 FT TO 20 KT AT 20000 FT. THERE WAS A MODERATELY STRONG INVERSION
BASED BELOW 1000 FT. WEAK GRADIENTS WITH ONLY ABOUT 2 MB SAN-IPL.

THE MOISTURE MOVING IN FROM THE SE WILL BRING A GOOD CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY...ESPECIALLY IN THE
SE PORTION OF OUR AREA. ENOUGH MOISTURE FOR SOME THUNDERSTORMS TO
PRODUCE ENOUGH HEAVY RAIN FOR POTENTIAL FLASH FLOODING...ESPECIALLY
IN THE RECENTLY BURNED AREAS...AND CURRENT FFA LOOKS OK. ELY COMPONENT
TO THE FLOW ALOFT COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS
INTO THE INLAND VALLEYS BUT PROBABLY NOT STRONG ENOUGH TO TAKE THEM
ALL THE WAY TO THE COAST. SOME DISAGREEMENT BETWEEN THE MODELS ON HOW
MUCH MOISTURE WILL REMAIN THU...BUT GENERALLY LOOKS SIMILAR TO TODAY.
MOISTURE THEN SLOWLY DECREASES FRI AND SAT BUT THERE WILL STILL BE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. CONTINUED SHALLOW MARINE LAYER WITH LOCAL DENSE FOG NEAR THE
COAST IN THE NIGHTS AND MORNINGS. VERY SLOW COOLING TREND AS HEIGHTS
GRADUALLY DECREASE...BUT STILL HOT INLAND.

.LONG TERM...SLOW DRYING TREND WILL CONTINUE WITH A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS INTO
SUN. OTHERWISE...MINOR CHANGES IN MARINE LAYER AND TEMPS THROUGH THE
EXTENDED PERIOD.

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

ATKIN
Hazardous weather outlook, Jul 13, 12:45 PM PST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT TUE JUL 13 2004

CAZ042-043-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE OVERNIGHT...MAINLY ON THE MESAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY DENSE FOG WILL BE POSSIBLE EARLY WEDNESDAY...MAINLY ON THE
MESAS.
SAN DIEGO COUNTY COASTAL AREAS WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY.

CAZ048-050-057-141300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL MOVE WEST FROM THE MOUNTAINS INTO THE
VALLEYS WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS. A LOCAL
THUNDERSTORM COULD EVEN MOVE INTO THE SANTA ANA MOUNTAINS THURSDAY.
LOCALLY HEAVY RAINS AND GUSTY WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

CAZ055-056-058-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
IN SAN DIEGO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS DURING THE AFTERNOONS AND EVENINGS
THROUGH SUNDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY THROUGH
FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING WEDNESDAY THROUGH
FRIDAY.

CAZ060-061-062-141300-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE DESERTS DURING THE AFTERNOONS AND EVENINGS
THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY
THROUGH FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING IN PARTS OF THE
DESERTS WEDNESDAY THROUGH FRIDAY.

MAXWELL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Valley/The Inland Empire

When
July 14, 11:56 AM PST to 5:00 PM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Injuries
3 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411323.